Steroid dose taken for pain relief is safe, but not indefinitely | Lifestyles

DEAR DR. ROACH: I need your advice. I was diagnosed with metastatic lung cancer nearly two years ago. I had chemotherapy treatments (Keytruda, carboplatin and Alimta) for over a year. My most recent CT and CT scans of my lungs were all stable with no changes. My oncologist says I don’t need to come back for three months and have another CT scan in six months.

My problem is that I have developed pain in my shoulders, legs and chest, which could be from my chemo treatment. My internist prescribed me 2.5 mg of prednisone twice a day, which relieves my pain. What are the long term side effects of this prednisone dosage? What do you think of my situation as a whole? — Anon.

ANSWER: Drugs to treat cancer (chemotherapy is a general term for any type of drug, but has come to refer to drugs specifically for cancer, and sometimes excludes immunological treatments, such as the Keytruda you have been taking) often have many side effects. Of the medicines you have taken, Keytruda is the one most likely to cause bone pain. However, I would still be concerned, as lung cancer can spread to the bones, and your oncologist or internist should have considered an evaluation to see if there is any evidence of this.

Steroids like prednisone are generally effective against bone pain related to cancer and its treatment. The dose you take is relatively low. Steroids certainly have the potential for many side effects, but this dose is quite safe. However, I hope that you will not continue to take prednisone indefinitely. If the pain is due to chemotherapy, I would expect it to fade over time.

Metastatic lung cancer (meaning it has spread outside of the primary tumour) is not considered curable, but treatments improve both the duration and quality of life. The fact that your cancer is not growing on imaging tests is a very good sign.

DEAR DR. ROACH: My great-aunt Rose died of pneumonia at 18, long before I was born. My mom told me Rose went out in the cold with wet hair, so she got sick. And she said we didn’t have penicillin yet, so Rose died. Anyway, needless to say, my sister and I don’t go out with wet hair. Why did people think you could get sick if you went outside with wet hair, especially in cold weather? Is there a possible link between going out in the cold with wet hair and getting sick? Everything I read says no, but this myth had to start somewhere. —HC

ANSWER: Colds are caused by viruses, and pneumonia can be caused by bacteria or viruses. Wet hair does not affect whether you are exposed to a virus or not. There remains controversy over whether the cold increases your susceptibility to contracting an infection from viruses or bacteria. Most studies have suggested there is no significant increase in risk, but one study showed a 10% increase in colds in people who had cold feet. Medicine folklore often contains a bit of truth, sometimes a lot more.

It is clear that low levels of humidity, common in temperate zones in winter, increase the ability to transmit viruses, but if there is an increased risk of colds for people who are cold or wet, the risk seems being weak.

Dr Roach regrets that we cannot respond to individual letters, but will incorporate them into the column whenever possible. Readers can email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.

Comments are closed.